Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 21, NWS Charleston, SC

May 12, 2001Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 12, 2001, 3:44 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 3:44 PM EDT (19:44 UTC)
Expired
May 12, 2001, 4:30 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:55 PM EDTHail 0.75Awendaw, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS52 KCHS 121945
SVRCHS
SCC015-019-122030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EAST CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.
  NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 430 PM EDT.

* AT 344 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST
  OF AWENDAW...OR ABOUT 16 MILES EAST OF GOOSE CREEK...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MCCLELLANVILLE.
  WAMBAW CORNER.

DIME SIZE HAIL OR LARGER IS EXPECTED IN THE WARNED AREA.

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS SEVERE THUNDERSTORM...
IF YOU ARE IN THE PATH THIS STORM...PUT YOUR CAR IN A GARAGE AND MOVE
INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

$$
WOODWORTH

LAT...LON 3312 7976 3284 7967 3307 7901 3331 7909

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:00 AM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 12, 10:00 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EDT SAT MAY 12 2001

WATER VAPOR IMAGERY SHOWING SHORT WAVE MOVING UP THE SOUTH CAROLINA
COAST. IN ITS WAKE DEEPER MOISTURE IS MOVING INTO THE AREA. SOME OF
THIS MOISTURE IS IN THE FORM OF LEFT OVER MID LEVEL CLOUDS ACROSS
CENTRAL GEORGIA. THESE CLOUDS ARE ONLY MAKING SLOW PROGRESS EAST AS
THEY ARE TENDING TO ERODE ALONG THE EDGES. BUT THEY COULD DELAY
HEATING SOME FOR PARTS OF THE GEORGIA ZONES. NEVERTHELESS
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IS STILL EXPECTED
THIS AFTERNOON BASED ON CONVECTIVE PARAMETERS FROM THIS MORNINGS
SOUNDING. FORECAST LOOKS TO BE IN GOOD SHAPE. WILL UPDATE MAINL|Y TO
FRESHEN UP WORDING.

MARINE PACKAGE GOING ALONG FINE AS WELL. CONDITIONS APPEAR TO HAVE
ALREADY INCREASED TO FORECAST LEVELS SO WILL MAKE THAT ADJUSTMENT.
OTHERWISE NO CHANGES.

.CHS...
GA...NONE.
SC...NONE.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.